Louisiana, 2011

Damaging Winds in Louisiana, September 18, 2011

September 18, 2011 · NWS SHV · 5 events in 2 counties and zones

Scattered severe thunderstorms developed over Southeast Oklahoma, Southwest Arkansas, and extreme Northwest Louisiana during the late afternoon and evening of the 18th. These storms developed in a very warm, moist, and unstable atmosphere, near a weak inverted surface trough that extended southeast across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered severe thunderstorms developed over Southeast Oklahoma, Southwest Arkansas, and extreme Northwest Louisiana during the late afternoon and evening of the 18th. These storms developed in a very warm, moist, and unstable atmosphere, near a weak inverted surface trough that extended southeast across the area. Large hail and isolated instances of damaging winds were reported from these storms initially, before a wider area of severe thunderstorms developed later in the evening across extreme Northeast Texas, ahead of a large trough of low pressure digging south into the Southern Plains. These storms rapidly surged southeast across the remainder of East Texas, Northwest Louisiana, and extreme Southwest Arkansas during the evening, resulting in numerous reports of wind damage. They weakened shortly before midnight on the 19th, due to the much more stable atmospheric environment in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 18, 4:17 AM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Sep 18, 4:17 AM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
517 AM CDT SUN SEP 18 2011

.DISCUSSION...

THE FOUR STATE REGION WILL BE IN FOR A TREAT OVER THE REMAINDER OF
THE WEEKEND AND INTO THE FIRST OF THE UPCOMING WORK WEEK. THE
COMBINATION OF INCOMING GULF MOISTURE OVER RIDING A SURFACE BOUNDARY
OVER EAST TEXAS AND SOUTHEAST OKLAHOMA...ALONG WITH THE ARRIVAL OF
SMALL SCALE DISTURBANCES MOVING OVER THE AREA...AND THE APPROACH
OF LARGER SCALE DISTURBANCES ASSOCIATED WITH A TROUGH MOVING
ACROSS THE PLAINS. SHOWERS AND ISOLATED THUNDERSTORMS SPREADING
OVER THE REGION THIS MORNING WILL BE FOLLOWED LATER DURING THE DAY
BY ANOTHER ROUND OF ACTIVITY DURING THE AFTERNOON AND OVERNIGHT.
ANOTHER SHORTWAVE TROUGH WILL PHASE WITH THE ONE MOVING THROUGH
DURING THE NIGHT AND ON MONDAY...THAT WILL ALLOW A COLD FRONT TO MOVE INTO
THE FOUR STATE REGION MONDAY...WITH SHOWERS AND THUNDERSTORMS
CONTINUING INTO THE DAY BEFORE ENDING FROM NORTHWEST TO SOUTHEAST.
THE COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS THE SOUTHEAST
SECTIONS OF THE FORECAST AREA AS THE MAIN ENERGY WITH THE UPPER TROUGH
MOVES ON TO THE EAST. RAIN CHANCES WILL LINGER OVER THE SOUTHEAST THROUGH
MID WEEK UNTIL THE NEXT TROUGH DROPS SOUTH ACROSS THE CENTRAL
SECTIONS OF THE COUNTRY SENDING ANOTHER COLD FRONT WITH ADDITIONAL
SHOWERS AND THUNDERSTORMS. TEMPERATURES BEHIND THIS FRONT WILL PROVIDE
THE AREA WITH MUCH COOLER OVERNIGHT AND DAYTIME TEMPERATURES INTO
THE LATE WEEK AND INTO THE WEEKEND...WHICH SHOULD REMAIN DRY UNDER
HIGH PRESSURE AND A NORTHWEST FLOW PATTERN ALOFT. /06/

&&

.AVIATION...

UNSETTLED WEATHER EXPECTED FOR MUCH OF THE 12Z TAF PERIOD. ONGOING
CONVECTION ACROSS CNTRL OK HAS MOVED INTO PORTIONS OF SE OK/NE TX/SW
AR. FARTHER SOUTH...WIDESPREAD SHWRS AND A FEW TSTMS ARE DEVELOPING
ALONG AND SOUTH OF I-20 ALONG A STATIONARY FRONT. LLJ AROUND 25-30
KTS IS STREAMING MOISTURE NORTHWARD AND PROVIDING ADDITIONAL LIFT.
UPPER LEVEL TROUGH IS JUST EMERGING ONTO THE HIGH PLAINS AND IS
MAKING SLOW PROGRESSION EWD. ASSOCIATED COLD FRONT NOT EXPECTED TO
REACH THE AREA UNTIL NEAR THE END OF THE 12Z TAF PERIOD WHICH SHOULD
BRING ANOTHER ROUND OF PRECIP DURING THE OVERNIGHT AND EARLY MORNING
HOURS OF MONDAY. S/SW WINDS AROUND 12 KTS OR LESS ARE EXPECTED TO
PREVAIL. VFR CONDITIONS ARE ALSO EXPECTED WITH PERIODIC REDUCTIONS
TO MVFR OR LOWER CIGS/VSBYS DUE TO CONVECTION. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  69  86  65  87 /  70  70  50  20  10
MLU  87  68  87  66  87 /  60  70  60  40  30
DEQ  84  66  84  57  86 /  70  70  40  10   0
TXK  85  67  86  61  84 /  70  70  40  10   0
ELD  87  67  86  64  84 /  70  70  60  30  20
TYR  88  69  87  66  86 /  60  70  40  10   0
GGG  88  69  86  65  86 /  60  70  40  10   0
LFK  89  70  87  67  88 /  60  70  50  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/09
Hazardous weather outlook, Sep 18, 5:00 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT SUN SEP 18 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA
TODAY AND OVERNIGHT DUE TO AN INCREASE IN GULF MOISTURE ALONG
WITH THE COMBINATION OF UPPER DISTURBANCES SPREADING OVERHEAD...
AND ACROSS A NEARLY STATIONARY FRONT...THAT WILL LIFT NORTHEAST...
AND THE APPROACH OF AN UPPER TROUGH LATE TONIGHT. LIGHTNING
AND GUSTY WINDS WITH STORMS WILL BE MAIN CONCERNS TODAY...WITH
INCREASING AMOUNTS OF RAINFALL OVERNIGHT. RAINFALL AMOUNTS OF
UP TO ONE INCH CAN OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA ON MONDAY
AND START TO TAPER OFF FROM WEST TO EAST THROUGH MONDAY NIGHT
INTO TUESDAY. BY WEDNESDAY THE RAIN CHANCES INCREASE...ESPECIALLY
WEDNESDAY NIGHT INTO THURSDAY...AS ANOTHER UPPER TROUGH
APPROACHES FROM THE NORTHWEST AND SENDS A STRONGER COLD FRONT
ACROSS THE REGION. MUCH COOLER TEMPERATURES ARRIVE IN WAKE OF THE
LATE WEEK FRONT WITH DRY WEATHER EXPECTED INTO THE WEEKEND.
LIGHTNING ALONG WITH GUSTY WINDS AND BRIEF HEAVY RAINFALL
POSSIBLE. RAINFALL AMOUNTS OF ONE HALF TO ONE INCH CAN OCCUR.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF HAM RADIO OPERATORS...STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NEEDED TODAY OR
TONIGHT.

06

The radar

The Shreveport radar (KSHV), 32 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bossier

When
September 18, 10:20 AM CST
Where
Bossier County, 0.58 mi W of Haughton
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
32.530, -93.510

A large tree was blown down on Bellview Road at Autumn Wood Circle.

Thunderstorm Wind, Caddo

When
September 18, 3:01 PM CST
Where
Caddo County, 4 mi E of Blanchard
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.580, -93.811

Two trees were downed on Old Mooringsport Road and Eds Blvd.

Thunderstorm Wind, Bossier

When
September 18, 9:44 PM CST
Where
Bossier County, 0.69 mi S of Plain Dealing
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.910, -93.700

A tree was downed on Hwy. 2 near Millers Bluff in Plain Dealing, Louisiana.

Thunderstorm Wind, Bossier

When
September 18, 10:20 PM CST
Where
Bossier County, 0.58 mi W of Haughton
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
32.530, -93.510

A large tree was downed on Bellview Road at Autumn Wood Circle.

Thunderstorm Wind, Bossier

When
September 18, 10:35 PM CST
Where
Bossier County, 1.17 mi E of Koran
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
32.420, -93.450

A tree was downed on Sandage Road and Pine Cove Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338984, 338985, 339033, 339036, 339035.